test Browse by Author Names Browse by Titles of Works Browse by Subjects of Works Browse by Issue Dates of Works
       

Advanced Search
Home   
 
Browse   
Communities
& Collections
  
Issue Date   
Author   
Title   
Subject   
 
Sign on to:   
Receive email
updates
  
My Account
authorized users
  
Edit Profile   
 
Help   
About T-Space   

T-Space at The University of Toronto Libraries >
Theoretical Economics >
Volume 5, Number 1 (January 2010) >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1807/18348

Title: Rationalizable voting
Authors: Tasos Kalandrakis; Department of Political Science, University of Rochester
Keywords: Voting, revealed preferences, ideal points
D01, D70
Issue Date: 26-Jan-2010
Publisher: Theoretical Economics
Citation: Theoretical Economics; Vol 5, No 1 (2010)
Abstract: [This item is a preserved copy. To view the original, visit http://econtheory.org/] When is a finite number of binary voting choices consistent with the hypothesis that the voter has preferences that admit a (quasi)concave utility representation? I derive necessary and sufficient conditions and a tractable algorithm to verify their validity. I show that the hypothesis that the voter has preferences represented by a concave utility function is observationally equivalent to the hypothesis that she has preferences represented by a quasiconcave utility function, I obtain testable restrictions on the location of voter ideal points, and I apply the conditions to the problem of predicting future voting decisions. Without knowledge of the location of the voting alternatives, voting decisions by multiple voters impose no joint testable restrictions on the location of their ideal points, even in one dimension. Furthermore, the voting records of any group of voters can always be embedded in a two-dimensional space with strictly concave utility representations and arbitrary ideal points for the voters. The analysis readily generalizes to choice situations over general finite budget sets.
URI: http://hdl.handle.net/1807/18348
Other Identifiers: http://econtheory.org/ojs/index.php/te/article/view/20100093
Rights: Authors who publish in <i>Theoretical Economics</i> will release their articles under the <a href="http://creativecommons.org/licenses/by-nc/2.5/">Creative Commons Attribution-NonCommercial license</a>. This license allows anyone to copy and distribute the article for non-commercial purposes provided that appropriate attribution is given.
Appears in Collections:Volume 5, Number 1 (January 2010)

Files in This Item:

File Description SizeFormat
3311.pdf403.06 kBAdobe PDF
View/Open

Items in T-Space are protected by copyright, with all rights reserved, unless otherwise indicated.

uoft